Risk of Cardiac Events in Patients With Asthma and Long-QT Syndrome Treated With Beta2 Agonists
The clinical course and risk factors associated with beta(2)-agonist therapy for asthma have not been investigated previously in patients with the long-QT syndrome (LQTS). The risk of a first LQTS-related cardiac event due to beta(2)-agonist therapy was examined in 3,287 patients enrolled in the International LQTS Registry with QTc > or = 450 ms. The Cox proportional hazards model was used to assess the independent contribution of clinical factors for first cardiac events (syncope, aborted cardiac arrest, or sudden death) from birth through age 40. Time-dependent beta(2)-agonist therapy for asthma was associated with an increased risk for cardiac events (hazard ratio [HR] = 2.00, 95% confidence interval 1.26 to 3.15, p = 0.003) after adjustment for relevant covariates including time-dependent beta-blocker use, gender, QTc, and history of asthma. This risk was augmented within the first year after the initiation of beta(2)-agonist therapy (HR = 3.53, p = 0.006). The combined use of beta(2)-agonist therapy and anti-inflammatory steroids was associated with an elevated risk for cardiac events (HR = 3.66, p <0.01); beta-blocker therapy was associated with a reduction in cardiac events in those using beta(2) agonists (HR = 0.14, p = 0.05). In conclusion, beta(2)-agonist therapy was associated with an increased risk for cardiac events in patients with asthma with LQTS, and this risk was diminished in patients receiving beta blockers.
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.